General Question

ItalianPrincess1217's avatar

How long should it take to be "normal" again after stopping birth control pills?

Asked by ItalianPrincess1217 (10256 points ) July 15th, 2013 from iPhone

I have been on different varieties of the birth control pill since I was a young teenager. I once tried to clean out my system almost 2 years ago because of having headaches, cramps, and bloating for weeks at a time. I ended up pregnant after only being off for a couple weeks.

After having my son I wanted to avoid pregnancy again for awhile so I got back on the pill after being persuaded by my doctor that it was the best option. But now I am again trying to clean out my system and start planning for another baby. Over 2 months have gone by and I have yet to get a period at all. I have been using ovulation tests daily and according to the tests, I haven’t ovulated. I’m starting to get worried that I won’t ever be “normal” and will have a hard time conceiving. Can birth control really cause infertility? At what point should I see a doctor about my concerns? Has anyone had these issues and successfully had children or normal cycles?

Observing members: 0 Composing members: 0

17 Answers

Tropical_Willie's avatar

I’m not a doctor, ( and a guy ) but get an appointment with your doctor. The question is valid, it may require tests and follow-up.

JLeslie's avatar

I started right up perfectly normal the first month after I stopped like clockwork. I have heard people do take a few months to go back to normal through, so I wouldn’t be panicked if I were you. Were you regular before you started taking them?

I have never heard of birth control causing infertility. If that was a risk it would not be prescribed to young women of child bearing age who plan on possibly having children in the future. Women would have to sign all sorts of waivers acknowledging the risk.

Are you trying to get pregnant?

keobooks's avatar

Doctors frequently prescribe the pill to help a woman START ovulating normally. It actually helps kickstart a sluggish or irregular cycle. I think something else is causing the problem. A doctor will know better than us though.

I took the pill for decades and after only a week or so not taking it, (I was really sick and vomiting too much to absorb any pills) I got pregnant.

ItalianPrincess1217's avatar

I should also mention the pill I was on kept me from getting my period often. I only got it once every 3 or 4 months, if that. That’s why I’m concerned whether my body will ever go back to normal 28 day cycles.

@JLeslie I was normal years ago before I ever started the pill but that was over 10 years ago. I am trying to clean out my system, continue with healthy eating, and prepare for my next little one. I wouldn’t say I’m trying to get pregnant immediately, but sooner rather than later. I just worry that my body might be on some sort of screwy schedule due to my pills.

JLeslie's avatar

A few things.

1. Just to clarify, you had a normal cycle, then you became abnormal, then you started the pill?

2. Since you took it three months at a time, maybe that makes it more likely to take a few months to ovulate, or at east push it off a 2–4 weeks later than usual. I am assuming the pill hormone is at a higher level in your system. How long did it take you to get your period when you would take a break every three months? Stop your pill and then 2 days later you bleed? 4 days?

3. Are you sure you aren’t pregnant?

glacial's avatar

The last time I quit taking the pill, it was because it caused hormonal changes to my body that I wasn’t comfortable with (these did not include having periods stop). It took about 6 months or so for me to feel “normal” again, but it did happen. I definitely remember wondering if it ever would.

Ask your doctor if there is a timeframe for recovering your normal state after quitting the pill you were on – maybe they will be able to set your mind at ease.

nikipedia's avatar

The hormones in birth control pills are out of your system within a few days. There is no evidence that they cause permanent changes to your body and there is ample evidence that they do not cause infertility. If you’re worried you can give your doctor a call but I would bet you a lot of money s/he will tell you to just wait it out.

ItalianPrincess1217's avatar

@JLeslie Yes, I was normal prior to any pills. I had heavy, painful periods when I was younger so I started the pill to ease these symptoms. I only recently started the pill that changes your cycle so you only get a period 4 times a year. I’m not pregnant according to the 10 plus tests I took over the past 2 weeks.

Seaofclouds's avatar

Are you breast feeding or still pumping? Just asking because breast feeding can impact your cycle.

I’ve heard of it taking some women 6 months to become “regular again”, especially after being on the pills that cause only 1 period every 3 months. Your body needs time to regulate itself again. If you aren’t trying to get pregnant right now, I’d give it a little bit more time, but stop stressing about it (no more ovulation checks and no more pregnancy tests unless you have other symptoms). Stressing about it can also alter your cycle.

Since your body was use to having a period every 3 months, your period could still be on its way. If I was in your position, I’d wait another month to see what happens, and if my period didn’t come at that time, then I’d call my doctor.

JLeslie's avatar

@ItalianPrincess1217 You did get a period when you first stopped the pills right? Yourbjust waiting for it to come again. Or, have you have no bleeding at all since you took your last pill?

I think @nikipedia is right there is a good chance the doctor will tell you to give it some time. The doc might have you come in, probably rule out being pregnant during your appointment.

ItalianPrincess1217's avatar

@JLeslie I had a quick 2 days of bleeding when I first stopped the pills. I finished up the pill pack before stopping.

JLeslie's avatar

If you have been eating a lot of carbs you can try eating less carbs and junk food and see if it helps. Although, if I remember correctly you are thin, so I doubt your blood sugar levels are the cause, but people who have some whacky stuff going on with glucose and insulin levels can fail to ovulate. It’s unlikely that is the cause since you were always regular before and you just stopped taking the pill, but it can’t hurt to eat more vegetables anyway.

ItalianPrincess1217's avatar

@JLeslie As a matter of fact, for the past month I have been on a strict meal plan. It’s very healthy. I eat lots of protein and veggies everyday. So I wish eating junk was the cause but it couldn’t possibly be. If only it were that simple :(

ItalianPrincess1217's avatar

Just thought I’d give a quick update. I went to the dr a couple days ago to find out as much as I could. She gave me medicine (Provera) to hopefully jump start my period. She also believes I have cysts on my ovaries so I’ll be going for a sonogram soon to find out more. For now I’m hoping the Provera gets my body back to normal again and we will go from there! Thanks for all the help guys!

JLeslie's avatar

If the provera doesn’t jump start you, what I mean is that eventually you go off it and you cycle normally, see a reproductive endocrinologists. GYN’s and GP’s tend to give hormones that help women cycle normally, but they tend to not look at underlying causes. If you have PCOS you may have a sugar insulin thing going on, and treating that can cause you to cycle regularly. Also, a day three of your cycle is the best day to test your hormones for fertility, and for whatever reason GYN’s seem not to know this half the time.

But, I would give this a couple months to see if this straightens out. From what I understand provera is commonly prescribed to get menstrual cycles going again, hopefully it does the trick! Just remember you don’t have to be trying to have a baby to want your body to be normal and healthy. So, going to a specialist if this doesn’t work is not out of the realm of possibilities.

By the way, progesterone can make you tired and moody. I assume Provera has those possible side effects.

ItalianPrincess1217's avatar

@JLeslie I would also like to know the underlying cause. The dr kept suggesting its normal for it to take awhile once getting off the birth control pills to have a normal cycle. However she also suggested that if I do indeed have cysts that could be causing lack of ovulation and periods. I am on day 2 of Provera and have had a lot cramping so far. Thank goodness no mood swings yet (or any other weird side effects they listed). I am supposed to take it for 5 days and then stop. She said I should get a period within 10 days after stopping. I just worry that my cycle will continue to be regular after this dose of the medicine.

JLeslie's avatar

Don’t worry yet, see how it goes.

Women can get ovarian cysts when they fail to pop the egg out. Since the hormones don’t do what they need to to pop out the egg, then a cyst forms there, and no period is triggered (again, becuase the hormones are out of whack). But, there can be other reasons for cysts too.

What day did she schedule your ultrasound for? Did she tell you to come in day 3 when you start bleeding? It doesn’t matter what day to see cysts, but it will matter for seeing follicles and if she is going to take blood.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther